The Ramanujan Journal

, Volume 13, Issue 1–3, pp 203–219 | Cite as

An identity of Andrews, multiple integrals, and very-well-poised hypergeometric series

  • C. Krattenthaler
  • T. Rivoal


We give a new proof of a theorem of Zudilin that equates a very-well-poised hypergeometric series and a particular multiple integral. This integral generalizes integrals of Vasilenko and Vasilyev which were proposed as tools in the study of the arithmetic behaviour of values of the Riemann zeta function at integers. Our proof is based on limiting cases of a basic hypergeometric identity of Andrews.


Riemann zeta function Hypergeometric series 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Andrews, G.E.: Problems and prospects for basic hypergeometric functions. In: Askey R.A. (ed.), Theory and application of special functions. Math. Res. Center, Univ. Wisconsin, Publ. No. 35, pp. 191–224. Academic Press, New York (1975)Google Scholar
  2. 2.
    Andrews, G.E., Askey R.A., Roy, R.: Special functions. The encyclopedia of mathematics and its applications, vol. 71. Cambridge University Press, Cambridge (1999)Google Scholar
  3. 3.
    Apéry, R.: Irrationalité de ζ(2) et ζ(3). Astérisque 61, 11–13 (1979)Google Scholar
  4. 4.
    Bailey, W.N.: Generalized hypergeometric series. Cambridge University Press, Cambridge (1935)zbMATHGoogle Scholar
  5. 5.
    Ball, K., Rivoal, T.: Irrationalité d’une infinité de valeurs de la fonction zêta aux entiers impairs. Invent. Math. 146(1), 193–207 (2001)CrossRefMathSciNetGoogle Scholar
  6. 6.
    Beukers, F.: A note on the irrationality of ζ(2) and ζ(3). Bull. London Math. Soc. 11, 268–272 (1979)MathSciNetGoogle Scholar
  7. 7.
    Fischler, S.: Formes linéaires en polyzêtas et intégrales multiples. C.R. Acad. Sci. Paris, Série. I Math. 335, 1–4 (2002)Google Scholar
  8. 8.
    Gasper, G., Rahman, M.: Basic hypergeometric series. Encyclopedia of Mathematics and its Applications 35. Cambridge University Press, Cambridge (1990)Google Scholar
  9. 9.
    Koornwinder, T.: Problem in the Open Problem Session during the Workshop on “Special Functions, q-Series, and Related Topics,” Toronto, Canada (1995)Google Scholar
  10. 10.
    Krattenthaler, C., Rivoal, T.: Hypergéométrie et fonction zêta de Riemann. Mem. Amer. Math. Soc., to appear. o
  11. 11.
    Petkovšek, M., Wilf, H.S., Zeilberger, D.: A = B, A.K. Peters, Wellesley (1996)Google Scholar
  12. 12.
    Rivoal, T.: La fonction zêta de Riemann prend une infinité de valeurs irrationnelles aux entiers impairs, C.R. Acad. Sci. Paris, Série I Math. 331(4), 267–270 (2000), o
  13. 13.
    Schlosser, M.: Abel-Rothe type generalizations of Jacobi’s triple product identity. In: Ismail, M.E.H. Koelink, E. (eds.), “Theory and applications of special functions. A Volume Dedicated to Mizan Rahman,” Developments in Math., 13, 383–400. Kluwer Academic Publishers, Dordrecht (2005)Google Scholar
  14. 14.
    Slater, L.J.: Generalized hypergeometric functions. Cambridge University Press, Cambridge (1966)zbMATHGoogle Scholar
  15. 15.
    Sorokin, V.N.: A transcendence measure for π2, Mat. Sbornik 187(12), 1819–1852 (1996)CrossRefMathSciNetGoogle Scholar
  16. 16.
    Sorokin, V.N.: Apéry’s theorem, Vestnik Moskov. Univ. Ser. I Mat. Mekh. 3, 48–52 (1998); English translation in Moscow Univ. Math. Bull. 53.3, 48–52 (1998)Google Scholar
  17. 17.
    Vasilenko, O.N.: Certain formulae for values of the Riemann zeta function at integral points. In: Number theory and its applications. Proceedings of the science-theoretical conference (Tashkent, 1990), p. 27 (in russian)Google Scholar
  18. 18.
    Vasilyev, D.V.: Some formulas for the Riemann zeta function at integer points. Vestnik Moskov. Univ. Ser I Mat. Mekh. 1, 81–84 (1996); English translation in Moscow Univ. Math. Bull. 51.1, 41–43 (1996)Google Scholar
  19. 19.
    Vasilyev, D.V.: On small linear forms for the values of the Riemann zeta-function at odd points, preprint, 1(558), Nat. Acad. Sci. Belarus, Institute Math., Minsk (2001)Google Scholar
  20. 20.
    Zeilberger, D.: Identities in search of identity. Theoret. Comput. Sci. 117, 23–38 (1993)CrossRefMathSciNetGoogle Scholar
  21. 21.
    Zhao, J.: Analytic continuation of multiple zeta functions. Proc. Amer. Math. Soc. 128, 1275–1283 (2000)CrossRefMathSciNetGoogle Scholar
  22. 22.
    Zlobin, S.: Integrals presented as linear forms in generalized polylogarithms. Mat. Zametki 71(5), 782–787 (2002)Google Scholar
  23. 23.
    Zudilin, W.: Well-poised hypergeometric service for diophantine problems of zeta values. J. Théor. Nombres Bordeaux 15(2), 593–626 (2003); see also: Multiple integral-representations of very-well-poised hypergeometric series, e-print available at o

Copyright information

© Springer Science + Business Media, LLC 2006

Authors and Affiliations

  1. 1.Institut Girard DesarguesUniversité Claude Bernard Lyon-IVilleurbanneFrance
  2. 2.Fakultät für MathematikUniversität WienViennaAustria
  3. 3.Laboratoire de Mathématiques Nicolas Oresme, CNRS UMR 6139Université de Caen, BP 5186Caen cedexFrance
  4. 4.Institut Fourier, CNRS UMR 5582Université Grenoble 1Saint-Martin d’Hères cedexFrance

Personalised recommendations